Alert archive / Nebraska / Tornado Warnings in 2010

Tornado Warning 38, NWS North Platte, NE

June 6, 2010Deuel County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 6, 2010, 4:08 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2010, 4:08 PM MDT (22:08 UTC)
Expired
Jun 6, 2010, 4:45 PM MDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:19 PM MDTFUNNEL CLOUD4 Ne Big Springs, NECOOP OBSERVER REPORTS WELL DEFINED FUNNEL CLOUD 4 MILES NORTHEAST OF BIG SPRINGS AND CLOUD ROTATION IN TOWN.
Jun 6, 4:26 PM MDTTSTM WND DMG1 E Big Springs, NEPOWER LINE DOWN FROM TREE BRANCH 1 MILE EAST OF BIG SPRINGS ON ROAD W 40.
Jun 6, 4:33 PM MDTHAIL 0.88W Brule, NEA TRAINED SPOTTER REPORTED NICKEL SIZED HAIL WITH STREET FLOODING IN AND NEAR BRULE.
Jun 6, 4:33 PM MDTHAIL 0.88W Brule, NETHIS IS A DELAYED REPORT OF HAIL AND STREET FLOODING NEAR BRULE. DURING THE SAME STORM THERE WAS HAIL UP TO 3 INCHES DEEP ON INTERSTATE 80 AROUND THE BRULE INTERCHANGE. A SEMI TRUCK AND A PASSENGER CAR SLID OFF THE ROADWAY INTO A DITCH DUE TO THE HAIL.
Jun 6, 4:42 PM MDTHAIL 12 E Big Springs, NE
Jun 6, 4:45 PM MDTTSTM WND DMGBig Springs, NEKEITH COUNTY DISPATCH RELAYED REPORT OF A POWER LINE DOWN AT THE INTERSECTION OF MAPLE AND WEST 1ST IN BIG SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WFUS53 KLBF 062208
TORLBF
NEC049-101-135-062245-
/O.NEW.KLBF.TO.W.0038.100606T2208Z-100606T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM MDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  NORTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES NORTHEAST OF BIG SPRINGS...AND MOVING
  SOUTHEAST AT 25 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  BRULE AROUND 420 PM MDT.
  OGALLALA AROUND 435 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE INTERSTATE
80 MILE MARKER 120 AND HIGHWAY 61 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

&&

LAT...LON 4122 10210 4122 10206 4125 10205 4127 10203
      4111 10155 4082 10183 4114 10220
TIME...MOT...LOC 2208Z 298DEG 23KT 4113 10199

$$

KECK
1 follow-up statement
601 
WWUS53 KLBF 062221
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT SUN JUN 6 2010

NEC049-101-135-062245-
/O.CON.KLBF.TO.W.0038.000000T0000Z-100606T2245Z/
DEUEL NE-PERKINS NE-KEITH NE-
421 PM MDT SUN JUN 6 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KEITH...
NORTHWESTERN PERKINS AND NORTHEASTERN DEUEL COUNTIES UNTIL 445 PM
MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR BRULE...OR 6 MILES EAST OF BIG SPRINGS...
MOVING SOUTHEAST AT 25 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
DEUEL...NORTHWESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS INTERSTATE 80 MILE MARKER 120 AND
HIGHWAY 61 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

&&

LAT...LON 4111 10214 4119 10208 4121 10204 4123 10202
      4125 10201 4111 10155 4082 10183
TIME...MOT...LOC 2221Z 301DEG 22KT 4107 10193

$$

KECK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:47 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 6, 2:47 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN JUN 6 2010

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...INSTABILITY IS
INCREASING LATE THIS AFTERNOON ACROSS FAR SOUTHWEST NEB INTO THE
PANHANDLE. AT THE SAME TIME...WARM TEMPS ALOFT ARE STARTING TO BUILD
NORTHEASTWARD...WITH LACK OF CU NOTED ACROSS MOST OF WESTERN KS AND
EASTERN CO. SEEMS EDGE OF WARMER TEMPS ALOFT /CAP/ IS ACROSS THE
SOUTHERN NEB PANHANDLE INTO SOUTHWEST NEB. CU HAS BEEN INCREASING IN
THESE AREAS...AND SOME TCU NOW NOTED ON VISIBLE IMAGERY JUST NORTH
OF SIDNEY. ENVIRONMENT SEEMS DECENT TO SUPPORT TSTM DEVELOPMENT THIS
EVENING ACROSS THE SOUTHERN NEB PANHANDLE INTO FAR SOUTHWEST
NEB...AND PARAMETERS WOULD SUPPORT A SFC BASED SUPERCELL OR TWO WITH
LARGE HAIL. LATER TONIGHT...TSTMS LIKELY WILL DEVELOP FOR AREAS
MAINLY NORTH OF INTERSTATE 80. RAPID RETURN OF DEEP MOISTURE ON
STRENGTHENING SOUTHERLY LLJ...WILL AID IN DESTABILIZATION OF THE MID
LEVELS. ELEVATED SUPERCELLS WITH LARGE HAIL MAIL RESULT...MAINLY
AFTER 04Z MONDAY AS MID LEVEL LAPSE RATES STEEPEN.

MONDAY...A SFC CYCLONE WILL DEEPEN ACROSS NORTHEAST CO...IN RESPONSE
TO AN APPROACHING SHORTWAVE ALOFT. THIS WILL SHARPEN AN INVERTED
TROUGH/WARM FRONT ACROSS SOUTHWEST NEB. CONDITIONS WILL BECOME
VERY UNSTABLE BY AFTERNOON...AS VERY STEEP MID LEVEL LAPSE
RATES...COMBINED WITH TEMPS IN 80S AND DEW PTS IN THE UPPER
60S...SHOULD YIELD SFC BASED CAPES FROM 3500 TO 4500 J/KG. A STRONG
CAPPING INVERSION WILL ALSO BE IN PLACE...WITH H7 TEMPS AROUND 15C.
THE MOST LIKELY SEVERE WEATHER SCENARIO AT THIS TIME FOR SOUTHWEST
NEB...WOULD FAVOR STORMS TO INITIATE NORTH OF THE SFC LOW ACROSS THE
SOUTHEAST NEB PANHANDLE LATE AFTERNOON...AND THEN TRACK EAST INTO A
VERY FAVORABLE ENVIRONMENT OF RICH LOW LEVEL MOISTURE AND BACK EAST
TO SOUTHEAST SFC FLOW ACROSS SOUTHWEST NEB DURING THE EVENING.
ENVIRONMENT WILL SUPPORT SUPERCELLS...WITH VERY LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED PATTERN WILL
CONTINUE. FRONT IS SHUNTED SOUTH OF THE AREA TUESDAY...WITH BEST
INSTABILITY FOCUSED TO OUR SOUTH TUESDAY AND WEDNESDAY. FRONT LIFTS
BACK NORTH ACROSS THE AREA THURSDAY...WITH THE POTENTIAL FOR
ADDITIONAL SEVERE TSTM DEVELOPMENT. MODELS SEEM TO BE COMING INTO
AGREEMENT NOW...AND FRONT WILL SINK SOUTH OF THE AREA FRIDAY...BUT
SHOWERY WEATHER STILL POSSIBLE BEHIND FRONT INTO AT LEAST THE FIRST
HALF OF THE WEEKEND IN SOUTHWEST FLOW ALOFT.

&&

.AVIATION...
VISUAL FLIGHT RULES WILL CONTINUE THROUGH 03Z AT TERMINALS KLBF AND
KVTN. MODELS CREATE A SPREAD IN THE NEAR TERM WHERE CONVECTION MAY
DEVELOP ON THE HIGH PLAINS AND SPREAD EAST...WHILE THE ALTERNATE
SOLUTION BRINGS LITTLE QPF INTO THE SOUTHWEST AND FOCUSES ENERGY
ACROSS THE NORTH THAT COULD IGNITE THUNDERSTORMS FURTHER NORTH AND
DROPPING SOUTHEAST OVERNIGHT. MODEL BLEND WAS FOLLOWED WITH CHANCE
FOR THUNDERSTORMS AT BOTH TERMINALS FROM 03Z AND BEYOND. STRATUS
DEVELOPS ACROSS THE NORTH LATE THAT COULD BRING CEILING TO MVFR OR
LOWER WITH CEILING AOB 2500 FT AT THE KVTN TERMINAL. AVIATION
FORECAST WILL CONTINUED TO BE WATCHED AS CONVECTION DEVELOPS THIS
EVENING AND EVOLVES OVERNIGHT WITH UPDATES POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH FOR NEB ZONES
022-023...035...056-058...AND 069 UNTIL 03Z.

SHORT/LONG...TAYLOR
AVIATION...KECK
Hazardous weather outlook, Jun 6, 2:05 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SUN JUN 6 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-071015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT SUN JUN 6 2010 /205 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE POTENTIAL FOR SEVERE THUNDERSTORMS DEVELOPMENT WILL COVER
AREAS WEST OF A LINE FROM MILLS IN KEYA PAHA COUNTY...TO STUART IN
HOLT COUNTY TO 8 MILES NORTH OF BURWELL IN GARFIELD COUNTY...TO 4
MILES WEST OF PALISADE IN HAYES COUNTY. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ON THE HIGH PLAINS LATE THEN MOVE EAST ACROSS WESTERN
NEBRASKA...OF WHICH LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS. IN THE EVENING THE LOW LEVEL JET WILL BE STRENGTHENING TO
ENHANCE LIFT AS SEVERAL DISTURBANCES MOVE EAST TO AID IN THUNDERSTORM
DEVELOPMENT TONIGHT. FURTHER EAST...GENERAL THUNDERSTORM DEVELOPMENT
IS POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA WHERE A FEW OF
THE STRONGER STORMS MAY STILL CONTAIN SMALL HAIL AND HEAVY RAIN AS
THE CONVECTION EVOLVES OVERNIGHT AND MOVES EASTWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. AS SURFACE LOW PRESSURE DEEPENS ACROSS EAST CENTRAL
COLORADO AND NORTHWEST KANSAS...MOIST AND VERY UNSTABLE CONDITIONS
WILL BE PRESENT NEAR AND NORTH OF A WARM FRONT DRAPED NEAR THE
NEBRASKA AND KANSAS BORDER. SUPERCELLS ARE POSSIBLE BY LATE
AFTERNOON INTO MONDAY EVENING...WITH THE GREATEST RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT SOUTH OF A LINE FROM ANTIOCH IN SHERIDAN
COUNTY TO BURWELL IN GARFIELD COUNTY. A FEW OF THE STRONGEST
STORMS MAY CONTAIN VERY LARGE HAIL AND WIND DAMAGE. OVERNIGHT
MONDAY THE LOW LEVEL JET INTENSIFIES...WITH THE POTENTIAL FOR
THUNDERSTORMS WILL PERSIST.

WEDNESDAY THROUGH SATURDAY THERE IS A DAILY CHANCE FOR
THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS
POSSIBLE...AS THE UPPER RIDGE BUILDS EAST AND THE UPPER FLOW
TURNS
MORE SOUTHWEST FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Special weather statement, Jun 6, 3:41 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM CDT SUN JUN 6 2010

NEZ022-056-057-062230-
DEUEL NE-GARDEN NE-KEITH NE-
341 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN
GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDLASS HILL...OR 12 MILES NORTH OF BIG
SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 26 MILE MARKER 130 AROUND 350 PM MDT.
EAGLE GULCH CAMPGROUND AND OTTER CREEK CAMPGROUND AROUND 355 PM MDT.
LAKE VIEW CAMPGROUND AROUND 405 PM MDT.
HIGHWAY 26 MILE MARKER 140 AROUND 410 PM MDT.
OGALLALA AND HIGHWAY 61 MILE MARKER 100 AROUND 420 PM MDT.
KINGSLEY DAM AROUND 425 PM MDT.
ROSCOE AND KEYSTONE AROUND 430 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:53 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins52 min
Jun 6, 4:20 PM MDTSevere Thunderstorm WarningLBFDeuel25 min
Jun 6, 4:41 PM MDTTornado WarningLBFKeith, Perkins49 min
Jun 6, 4:45 PM MDTSevere Thunderstorm WarningLBFDeuel15 min
Jun 6, 4:53 PM MDTSevere Thunderstorm WarningLBFArthur, Garden52 min
Jun 6, 5:10 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins50 min
Jun 6, 5:23 PM MDTSevere Thunderstorm WarningLBFGarden52 min
Jun 6, 5:38 PM MDTSevere Thunderstorm WarningLBFArthur, Grant52 min

Nearby

Tornado Warnings in Nebraska, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.